Colorado, 2014

Flood in Colorado, June 1 to 9, 2014

June 1 to 9, 2014 · NWS BOU · 1 event in 1 county or zone

Spring runoff from an above normal snowpack continued to cause river flooding along the Cache la Poudre River. Road closures around Greeley included: Fifth Street from State Highway 85 to Fifth Avenue; 6th Avenue from Poudre Bridge to Third Street; 25th Avenue from F Street to O Street; 71st Avenue at the Poudre River; 83rd Avenue at the Poudre River; and 95th Avenue at the Poudre River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Spring runoff from an above normal snowpack continued to cause river flooding along the Cache la Poudre River. Road closures around Greeley included: Fifth Street from State Highway 85 to Fifth Avenue; 6th Avenue from Poudre Bridge to Third Street; 25th Avenue from F Street to O Street; 71st Avenue at the Poudre River; 83rd Avenue at the Poudre River; and 95th Avenue at the Poudre River. Building inspectors estimated 11 homes and 12 businesses were damaged by flooding. Several parks and trails along the river were also closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 7:18 PM MST, 4 hours 42 minutes earlier.

Area forecast discussion, May 31, 7:18 PM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
818 PM MDT SAT MAY 31 2014

.UPDATE...
ISSUED AT 816 PM MDT SAT MAY 31 2014

LINGERING SHOWERS & STORMS REMAIN NR THE WY-NE BORDER AND OVER
LINCOLN COUNTY. THIS ACITVITY SHOULD GRADUALLY END BEFORE
MIDNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 317 PM MDT SAT MAY 31 2014

THUNDERSTORM ACTIVITY HAS BEEN ISOLATED SO FAR THIS AFTERNOON AS
MOST OF THE ACTIVITY HAS DIMINISHED ONCE DRIFTING OFF THE
FOOTHILLS...EXCEPT OVER PALMER DIVIDE. STILL SOME CIN TO OVERCOME
AND NEED LOWER 80S TO DISSOLVE IT ALL. LATEST ACARS SOUNDINGS
INDICATE ABOUT 1000 J/KG OF CAPE AVAILABLE OVER DENVER. STILL AN
ISOLATED SEVERE STORM POSSIBLE WITH SUFFICIENT CAPES AND
INCREASING MID LEVEL FLOW. MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS TO 60 MPH.

THERE WILL BE INCREASING ASCENT NOTED ON QG FIELDS AS 90KT JET
NOSES INTO COLORADO TONIGHT. THIS SHOULD KEEP THE THREAT FOR
STORMS GOING MUCH OF THE NIGHT AND INTO SUNDAY MORNING. AS THE
TROF MOVES EAST THERE WILL BE A DRIER SOUTHWEST FLOW INTO COLORADO
AS SURFACE MOISTURE ALSO SCOURS OUT ALONG THE FRONT RANGE. BY
SUNDAY AFTERNOON ANY THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE
FAR NORTHEAST PLAINS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 317 PM MDT SAT MAY 31 2014

SLIGHTLY COOLER AIR WILL MOVE SOUTH INTO THE AREA AS THE TROUGH
MOVES EAST INTO THE GREAT PLAINS AND A SURFACE LOW OVER THE KS/CO
BORDER MOVES SOUTH. WITH COOLER TEMPERATURES...MAY SEE SOME
PATCHY LOW CLOUDS OR FOG OVER THE NORTHEASTERN PLAINS AND PERHAPS
THE SOUTHERN URBAN CORRIDOR.

AN UPPER RIDGE WILL BE BUILDING OVER THE STATE MONDAY TO MOVE
DRIER AIR INTO THE STATE. HOWEVER A SURFACE HIGH PRESSURE WILL
BUILD DOWN FROM THE NORTHERN GREAT PLAINS TO MOVE MOIST
SOUTHEASTERLY FLOW INTO THE STATE...AS A SURFACE TROUGH HANGS ON
OVER THE FRONT RANGE. SHOWERS AND THUNDERSTORMS WILL LIKELY FORM
ALONG AND EAST OF THE TROUGH MONDAY EVENING AND PERHAPS THROUGH
THE NIGHT. THE HIGH TERRAIN WILL LIKELY STAY RAIN FREE. GOOD
ENOUGH CAPE AND SHEER FOR A SLIGHT CHANCE OF A SEVERE STORM THAT
EVENING OVER THE NORTHEAST PLAINS.

AN UPPER TROUGH WILL MOVE ACROSS THE CENTRAL ROCKIES TUESDAY. AT
THE SAME TIME...A SURFACE LOW WILL PUSH UP INTO SOUTHEASTERN
COLORADO WITH A WARM FRONT. THE UPPER TROUGH WILL KICK THE
SURFACE TROUGH EAST...ALLOWING FOR WARMER DRIER AIR TO MOVE INTO
THE AREA. STRONG SOUTHWESTERLY WINDS WILL LIKELY SPREAD ACROSS THE
AREA BUT WITH THE RECENT RAIN...FIRE WEATHER CONCERNS ARE LOW.
SHOWERS AND STORMS WILL FORM EAST OF THE WARM FRONT...ALONG THE
NORTHEASTERN PLAINS. MOST OF THE HIGH TERRAIN LOOKS TO REMAIN
DRY...EXCEPT FOR THE NORTHERN MOUNTAINS AND FOOTHILLS.

SOUTHWESTERLY FLOW ALOFT ON WEDNESDAY WILL BRING WARMER WEATHER
AND A ISOLATED SHOWERS ACROSS THE AREA WEDNESDAY DAY BEFORE A
SERIES OF SHORTWAVE TROUGHS PASS OVER THE STATE THURSDAY THROUGH
FRIDAY...BRINGING NEAR TO BELOW NORMAL TEMPERATURES AND UNSETTLED
SHOWERY WEATHER.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z SUNDAY EVENING)
ISSUED AT 816 PM MDT SAT MAY 31 2014

VFR CONDITIONS OVERNIGHT. WINDS REMAIN SSE EARLY THIS EVENING BUT
SHOULD GRADUALLY BECOME MORE SSW BY 05Z AND THEN WSW BY 12Z.

&&

.HYDROLOGY...
ISSUED AT 317 PM MDT SAT MAY 31 2014

NO CHANGES IN CURRENT ADVISORIES OR WARNINGS OVER CWA STREAMS AND
RIVERS. CACHE LA POUDRE RIVER RETURNING TO HIGH FLOWS NEAR GREELEY
AND WILL CONTINUE FLOOD WARNINGS THROUGH GREELEY AND UPSTREAM AT
CANYON MOUTH NEAR FORT COLLINS. GIVEN WARMER TEMPERATURES OVER
NEXT FEW DAYS EXPECT CONTINUED SLOW YET STEADY RISE IN STREAM
LEVELS THROUGH EARLY NEXT WEEK. GIVEN STORM MOVEMENTS AND LESS
MOISTURE TODAY...ANY STORMS WOULD DEPOSIT A THIRD OF AN INCH OR
LESS IN FOOTHILLS WITH PASSING STORMS. DO NOT EXPECT MAJOR RIVER
RISES FROM THUNDERSTORMS THROUGH SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RPK
SHORT TERM...ENTREKIN
LONG TERM...KRIEDERMAN
AVIATION...RPK
HYDROLOGY...ENTREKIN
Hazardous weather outlook, May 31, 9:48 AM MST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1048 AM MDT SAT MAY 31 2014

COZ030>051-011700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1048 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE AREA THIS AFTERNOON AND EARLY EVENING. THERE WILL BE ENOUGH
SHEAR IN THE ATMOSPHERE FOR A FEW THUNDERSTORMS TO BECOME SEVERE
ALONG THE INTERSTATE 25 CORRIDOR AND ACROSS THE NORTHEAST PLAINS
AND PALMER DIVIDE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. ALSO...A BRIEF TORNADO OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY THROUGH TUESDAY WILL BE WARM AND DRY WITH A SLIGHT CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE NORTHEAST
PLAINS. SEVERE STRENGTH STORMS WILL AGAIN BE POSSIBLE OVER THE FAR
NORTHEASTERN PLAINS NEAR THE STATE BORDER ALL THREE DAYS AS WELL. FOR
THE LATTER PART OF THE WEEK...IT WILL BE A LITTLE COOLER WITH A
SLIGHT CHANCE OF THUNDERSTORMS ALONG THE FRONT RANGE...WITH A
BETTER CHANCE OVER THE NORTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 1 PM THIS AFTERNOON.

In the hours before

Local storm report, May 31, 6:12 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
712 PM MDT SAT MAY 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             STERLING                40.65N 103.21W
05/31/2014  M0.88 INCH       LOGAN              CO   TRAINED SPOTTER

0257 PM     HAIL             ELIZABETH               39.36N 104.60W
05/31/2014  M0.75 INCH       ELBERT             CO   TRAINED SPOTTER

            DIME SIZED HAIL COVERED THE GROUND TO A DEPTH OF 3 INCHES
            AT THE ELIZABETH HIGH SCHOOL

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Weld

When
June 1, 12:00 AM MST to June 9, 5:00 PM MST
Where
Weld County, 3.23 mi WNW of Windsor to 1.26 mi W of Windsor
Cause
Heavy Rain / Snow Melt
Property damage
$250,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
40.480, -104.940

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528138.